A 45-year-old woman with an anticholinergic toxidrome

Nienke Verheijden, Birgit Koch, Zana Brkic, Stephanie Schuit, Jelmer Alsma

Research output: Contribution to journalArticleAcademicpeer-review

1 Citation (Scopus)

Abstract

Intentional or accidental intoxications are common in the emergency department, but are not always sufficiently recognised. When intoxication is suspected, the causative agent or combination of agents often remain unclear, making these patients a diagnostic challenge. We present here a 45-year-old woman who was admitted due to altered consciousness. The clinical presentation fitted the anticholinergic toxidrome and an intoxication with venlafaxine (her known prescribed medication) was suspected. Plasma venlafaxine concentrations, however, were very low. After 24 hours the patient recovered completely. Further testing after discharge revealed high concentrations of promethazine, confirming the suspected diagnosis. This case illustrates the importance of knowledge of toxidromes and good collaboration with the hospital pharmacist. Because of the thorough testing the patient could receive proper treatment.
Original languageUndefined/Unknown
Pages (from-to)133-135
Number of pages3
JournalNetherlands Journal of Medicine
Volume74
Issue number3
Publication statusPublished - 2016

Cite this